Can I take Tylenol or Tylenol PM, if I am taking losartan potassium?
At a glance
- The diphenhydramine contained in Tylenol PM could potentially increase the feeling of sedation when combined with blood pressure medication like losartan.
- In general though, the combination isn't considered dangerous and can often be taken together safely.
Hello and thank you for your question!
However, it is important to note two things regarding this combination:
- Both can cause sedation and lightheadedness. This is especially true of diphenhydramine in general and losartan when just beginning therapy.
- Diphenhydramine, which is also the active ingredient in Benadryl, can sometimes lower blood pressure (i.e. cause hypotension). This decrease in blood pressure however, generally isn't significant at commonly used doses.
You should be cautious if taking both of these drugs together for the first time due to the potential for additive sedation.
Since Tylenol PM is going to generally be taken in the evening before bed however, there isn't too much concern here.
Blood Pressure Med Interactions
This question brings up a salient point for those taking blood pressure medication like losartan...you should always ask your doctor or pharmacist if an over the counter medication (like Tylenol PM) is safe for you.
There are several concerns to take into account:
- Will this OTC drug raise or lower my blood pressure?
- Will this OTC drug make my blood pressure medication more or less effective?
- Will this OTC drug increase my risk of cardiovascular events?
- Will this OTC drug enhance any potential side effects of my blood pressure medication?
Take the common OTC analgesic ibuprofen, which is a widely used NSAID (non-steroidal anti-inflammatory medication).
NSAIDs can not only raise blood pressure, but several studies show that prolonged use can increase the risk of certain cardiovascular events, such as heart attack and stroke.
For another example, the OTC nasal decongestant Sudafed (pseudoephedrine) can cause significant increases in blood pressure and heart rate. It may not be safe if you are taking blood pressure medication or have underlying heart problems.
The overall point is that just because a drug is available OTC (without a prescription) doesn't mean it is necessarily safe for your particular medication situation...always check into potential drug interactions with a qualified health professional.
Circling back to losartan and Tylenol PM, as discussed, the combo is safe for most, but watch out for sedation and a potential drop in blood pressure (although this would be uncommon).